Learn something new every day
More Info... by email
Clostridium difficile, also known as C. diff or C. difficile, is a bacterium commonly found in the digestive tract. Clostridium difficile infection usually occurs in people who have recently undergone antibiotic treatment for illness. Antibiotics can kill off “good” bacteria in the intestine and allow “bad” bacteria such as clostridium difficile to take over and cause digestive illness and infection. Clostridium difficile infection rates have begun increasing even for formerly healthy individuals.
These bacteria are most common in healthcare settings, such as hospitals. Clostridium difficile bacteria are hardy and can survive on surfaces for extended periods of time. Unknowing individuals might touch and subsequently ingest the bacteria. Individuals are most at risk for clostridium difficile infection if they are more than 65 year old, are taking antibiotics, are living in a long-term care facility or have had an extended hospitalization. Those with weakened immune systems, colon disease or history of clostridium difficile infection also are at risk.
With a mild or moderate case of clostridium difficile infection, symptoms include watery diarrhea several times a day and abdominal cramps. In the case of a more severe infection, the colon can become inflamed, and symptoms are more serious. They can include blood or pus in the stool, instances of diarrhea up to 15 times a day, fever, pain and nausea. This severe diarrhea can lead to weight loss and dehydration. Though clostridium difficile infection can develop shortly after antibiotic therapy, symptoms might not occur until weeks or months later.
Physicians sometimes test for clostridium difficile infection if a patient complains of diarrhea and cramping following antibiotic treatment. A doctor might use a stool test to determine the presence of toxins related to the bacteria. The patient could be required to undergo a colon examination or computed tomography (CT) scan to confirm the diagnosis.
The first treatment step is for the patient to stop taking antibiotics. With mild infections, symptoms might resolve without further intervention. If the infection does not subside, a doctor might prescribe a different antibiotic to keep clostridium difficile bacteria from multiplying. A doctor also could recommend probiotics, which can help balance bacteria in the digestive tract. In very severe cases, surgery might be necessary.
Clostridium difficile infection can cause severe complications if left untreated. The dehydration caused by recurrent diarrhea can lead to kidney failure. An infection could even lead to a perforated bowel or toxic megacolon. With toxic megacolon, the colon becomes distended and could rupture. The most severe complications of the infection can even lead to death.
Though clostridium difficile infections can be a serious, prognosis is good for individuals who get treatment. The transmission of clostridium difficile also can be prevented with certain precautions. Reducing the unnecessary use of antibiotics can help lower the risk for some people. Individuals in healthcare facilities also can reduce the spread of infection by following hand washing and cleaning guidelines.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!